Kansas, 2017Blizzard and Winter Storm in Kansas, April 28 to 30, 2017
April 28 to 30, 2017 · NWS GLD · 18 events in 13 counties and zones
During the night moderate to heavy snowfall moved north over Northwest Kansas. Locations in Greeley, Logan, Wallace, and Wichita counties had more than 8 inches of snow before the blizzard began on the morning of the 30th.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the night moderate to heavy snowfall moved north over Northwest Kansas. Locations in Greeley, Logan, Wallace, and Wichita counties had more than 8 inches of snow before the blizzard began on the morning of the 30th. During the overnight and early morning hours of the 30th north winds increased as a broad area of heavier snowfall moved up from the southeast. The strongest wind gusts occurred during the overnight and first few hours of the morning on the 30th. Some of these gusts blew down tree branches up to 9 inches in diameter. The highest wind gust reported was 64 MPH near Colby.
The widespread blizzard conditions moved northwest through the day, but only extended as far west as Highway 27. At the height of the storm blizzard conditions extended to roughly 110 miles wide across Northwest Kansas. The combined effect of wind gusts of 45-64 MPH along with the heavy, wet snow broke thousands of east-west running power poles. Some residents did not receive power until almost a week after the blizzard. Conditions were so inhospitable some counties stopped trying to clear roads until the storm ended. The National Guard in Thomas County had trouble rescuing stranded motorists due to two of their four vehicles being stuck in the snow because of the extreme driving conditions. Nearly all roads were closed due to zero visibility or drifts across the road. Snowfall amounts up to almost 30 inches were reported, with some locations receiving as much as three inches of snow per hour. Within the broad band of heavy snow thundersnow was also reported. Due to the very warm ground temperatures the snow melted quickly, causing snowfall measurements to be difficult without considering the effects of blowing snow. If the ground temperatures had been colder, even higher snowfall amounts would have been reported. Despite the heavy, wet snow eight to ten foot drifts were reported. The heavy, wet snow caused the wheat to be flattened on the ground in many of the fields.
The corridor of blizzard conditions narrowed to the west through early afternoon then shifted back east. This caused counties along and east of Highway 83 to have anywhere from one to five hours of a lull before blizzard conditions returned from the west. The blizzard exited Northwest Kansas by midnight on the 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 28, 5:21 PM CST, 39 minutes earlier.
Area forecast discussion, Apr 28, 5:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
521 PM MDT Fri Apr 28 2017
.SHORT TERM...(This evening through Saturday)
Issued at 216 PM MDT Fri Apr 28 2017
Latest upper level analysis shows a closed low over the central
Rockies. Ahead of the closed low southwest flow was pulling higher
moisture onto the High Plains. At the surface a cold front was
near the I-70 corridor. Behind the front northeast winds were
gusting up to 30 MPH.
Tonight the cold front will slide south through the rest of the
forecast area in the evening. Any lingering thunderstorms will be
pushed south with the front. Meanwhile frontogenesis and
isentropic lift will develop over the forecast area, with the
lift/frontogenesis strongest over the southeast portion of the
forecast area. At the surface rain will change to snow from west
to east as temperatures cool. The higher snowfall amounts for the
night will occur after midnight when the lift/frontogenesis will
be strongest.
Saturday morning there will be a lull in the precipitation
intensity. Light precipitation will continue as weak frontogenesis
and isentropic lift continue. In the afternoon a stronger band of
frontogenesis and isentropic lift will develop over the southeast
half of the forecast area, causing precipitation intensity to
increase.
Snow will change back to rain generally north of I-70 and east of
Highway 83, but how quickly this change-over occurs is highly
dependent on temperature. If temperatures are a couple degrees
cooler than forecast, snow will persist longer through the day
before changing to rain, if it changes over.
Saturday night through Sunday the main snowfall event will occur
as strong, deep isentropic lift and repeated rounds of
frontogenesis move over the southeast half of the forecast area.
Snowfall amounts are actually lower Saturday night than what they
should be based on the lift due to a dry pocket of air moving
north over the area. As precipitation ends from west to east
Sunday afternoon, the snow may change to rain as warmer
temperatures move in behind the storm system.
Sunday morning into early afternoon strong to possibly high winds
will occur mainly east of the Colorado border and west of Highway
83 on the back of the storm system. Considered issuing a high wind
watch, but confidence was too low at this time to warrant a
watch. Am expecting gusts of 55 MPH in this part of the forecast
area, but a few gusts near 60 MPH can't be ruled out.
Snowfall for this storm system will come in two different rounds.
The first round will begin tonight and last through Sunday evening
for counties in the winter storm warning, with next round starting
Saturday night in watch area and lasting through Sunday evening.
Due to the change- over of rain to snow being dependent on
temperatures there will be a sharp cut- off between the higher
snowfall amounts and the lower snowfall amounts along the Highway
36 corridor up to McCook. Could have gone either way including
Cheyenne County KS in the warning, but decided to play it safe and
include them since current forecast has 7 inches in the far
southern part of the county. If temperatures are a couple degrees
cooler for the forecast area, snowfall amounts will be higher.
Already cooled temperatures a couple degrees below most models,
but that may have not been enough.
Looking at CIPS Analog analysis, this event is similar to the
April 2, 1988 and the April 12, 1994 events which both had close
to a foot of snowfall with them. Current forecast has close to a
foot of snow south of I-70.
Impacts with this storm system will be tree limbs breaking and
possibly power lines being blown down from the weight of the
heavy wet snow combined with the strong winds. As such people
should make preparations for no power during the storm. The cold,
wet conditions, with wind chills in the teens and 20s, will be
very hard on newborn livestock.
.LONG TERM...(Monday through Friday)
Issued at 114 PM MDT Fri Apr 28 2017
For the extended period...the passage of the weekend storm off to
our east will allow the Tri State region to have a dry day ahead of
next system...set to affect the region by midweek. The passage of
the expected shortwave will bring a round of shower activity to the
region. By Wednesday night on into Friday...broad H5/H7 ridging
builds over the western half of the country setting the area up for
a warming trend by the end of next week.
On Monday...short-lived ridging over the area thru the day before
the arrival of the next system looks to afford the area msunny
conditions at best...and with WNW surface flow over the area...not
big rebound in area highs temps...with mid and upper 50s at best.
For Monday night on thru the day Wednesday...H5/H7 shortwave will
approach the region from the NW...swinging thru the area before
exiting east on Wednesday. Inverted surface trough does work out
ahead of the shortwave late Tuesday into Wednesday. Deeper
moisture/QPF does look to be focused more along the surface trough
and will limit overall QPF totals for the area as this system exits
east before bulk of mid level shortwave arrives into the CWA.
Overall QPF for this system will bring rainfall totals near 0.10-
0.30" and with lack of instability there is no mention of thunder in
to enhance any local totals. Temps during this period fairly steady
due to expected cloud cover. Looking for highs on Tuesday/Wednesday
from the upper 50s to lower 60s at best...off of overnight lows
mainly in the mid to upper 30s. Main p-type will be showers...w/
some spotty -sw in our far western zones in Kit Carson county w/ no
accum expected.
Going into Thursday and Friday...models showing warming trend is on
tap...as strong mid level ridging pushes eastward from the west
coast...nosing into the Plains region by Friday. Strong subsidence
associated with this ridge and surface ridging will give daytime
highs Thursday well into the upper 60s...and by next Friday 75-80F
is possible. Overnight lows will be in the low 40s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 521 PM MDT Fri Apr 28 2017
IFR to VLIFR conditions are expected at both KGLD and KMCK through
the TAF period. Precipitation will develop north to south this
evening with the approach of strong upper system. Rain will
change to snow at KGLD around mid evening, with rain or a rain/snow
mix reaching KMCK late in the evening or early overnight. Phase
may change back to rain at times at either terminal through the
day on Saturday with slightly warming temperatures. Surface winds
will gust to 25-30kts from the northeast through the period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Watch from Saturday evening through Sunday evening
for KSZ002>004-014>016-028-029.
Winter Storm Warning from midnight MDT /1 AM CDT/ tonight to 6
PM MDT /7 PM CDT/ Sunday for KSZ001-013-027-041-042.
CO...Winter Storm Warning from midnight tonight to 6 PM MDT Sunday
for COZ091-092.
NE...Winter Storm Watch from Saturday evening through Sunday evening
for NEZ081.
&&
SHORT TERM...JTL
LONG TERM...JN
AVIATION...024Hazardous weather outlook, Apr 28, 10:31 AM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1031 AM MDT Fri Apr 28 2017
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1031 AM MDT Fri Apr 28 2017 /1131 AM CDT Fri Apr 28 2017/
This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A few thunderstorms are possible this afternoon. The primary threat
is cloud to ground lightning.
Light to moderate snow with some blowing snow is expected to begin
this evening through the overnight hours for much of the area.
Accumulations of 1 to perhaps 3 inches are expected mainly along and
west of highway 25.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
A Winter Storm Watch is in effect Saturday morning through Sunday
afternoon for Wichita, Sherman, Wallace, Greeley counties in Kansas
and Cheyenne and Kit Carson counties in Colorado.
Additional snow accumulations of one half to four inches are
and blowing snow are expected for Saturday through Sunday. Storm
total accumulations between 3 to 7 inches are forecast for those in
the Winter Storm Watch. Elsewhere, anticipate 1 to 4 inches of snow
for this storm.
For Sunday afternoon, northwest winds of 30 to 40 mph with gusts
near 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
Event by event
12 blizzard, 4 heavy snow, 1 high wind, 1 winter storm. Local standard time, as filed.
Heavy Snow, Wichita
- When
- April 28, 6:00 PM CST to April 30, 6:30 PM CST
- Where
- Wichita forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Snowfall amounts of at least 8 inches were reached on the evening of the 30th, with total snowfall amounts close to 30 inches. The majority of the heavy snow occurred with the blizzard conditions. A federal disaster was declared by President Donald J. Trump.
Heavy Snow, Logan
- When
- April 28, 8:00 PM CST to April 30, 8:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Snowfall amounts of at least 8 inches were reached on the evening of the 30th, with total snowfall amounts close to 30 inches. A federal disaster was declared by President Donald J. Trump.
Heavy Snow, Greeley
- When
- April 28, 9:00 PM MST to April 30, 4:00 PM MST
- Where
- Greeley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Snowfall amounts of at least 8 inches were reached on the evening of the 30th, with total snowfall amounts close to 30 inches. The majority of the heavy snow occurred with the blizzard conditions. A federal disaster was declared by President Donald J. Trump.
Heavy Snow, Wallace
- When
- April 28, 10:00 PM MST to April 30, 2:30 PM MST
- Where
- Wallace forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Snowfall amounts of at least 8 inches were reached on the evening of the 30th, with total snowfall amounts ranging from 12 to 30 inches from northwest to southeast. The majority of the heavy snow occurred with the blizzard conditions. A federal disaster was declared by President Donald J. Trump.
High Wind, Gove
- When
- April 30, 3:45 AM CST
- Where
- Gove forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Occurred 5 ESE of Gove ahead of the swath of blizzard conditions approaching from the southeast.
Blizzard, Cheyenne
- When
- April 30, 4:00 AM CST to 2:30 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
The blizzard conditions were over the east half of the county. Twenty people had to shelter in place in Bird City. A day after the storm there were still many power outages across the county. An estimated 3-4 inches of snow fell over the southeast part of the county and melted quickly. A federal disaster was declared by President Donald J. Trump.
Blizzard, Thomas
- When
- April 30, 4:00 AM CST to 8:45 PM CST
- Where
- Thomas forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Visibility of less than 75 feet was reported in Colby. A peak wind gust of 64 MPH was reported 2 ENE of Colby at 426 AM CST. The very strong winds and heavy, wet snow split a tree in half in the center of Colby. The largest limb that broke was eight inches in diameter. A warming center was opened overnight with occupants then moved to hotels afterwards aided by the Red Cross. Power outages were reported in Colby, Rexford, and Brewster. The day after the storm Colby had power again. The National Guard in Thomas County had two of their four hummers stuck in the snow, causing them to restrict their rescue to stranded motorists who had medical problems. A federal disaster was declared by President Donald J. Trump.
Blizzard, Sherman
- When
- April 30, 3:30 AM MST to 3:00 PM MST
- Where
- Sherman forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
White-out conditions were observed just north of Goodland. A peak wind gust of 60 MPH occurred at 525 AM MST. The blizzard conditions were mainly east of Highway 27. Snowfall totals were close to 20 inches along the east border of the county, with amounts declining to the west. During part of the blizzard Goodland lost power. A federal disaster was declared by President Donald J. Trump.
Winter Storm, Graham
- When
- April 30, 4:30 AM CST to 10:30 PM CST
- Where
- Graham forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Several cars were reported off the road. Sporadic power outages occurred, mainly for the western portions of the county where the higher snowfall amounts were located. The visibility at Hill City fell to less than a mile almost all the morning, with an hour of quarter mile visibility reported during this time in the falling and blowing snow. Snowfall amounts ranged from a couple inches in the far east part of the county to almost 20 inches along the western border of the county. The snowfall amounts quickly increased over the western quarter of the county. A federal disaster was declared by President Donald J. Trump.
Blizzard, Gove
- When
- April 30, 5:00 AM CST to 10:30 PM CST
- Where
- Gove forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Based on blizzard conditions occurring in Logan and Sheridan counties, blizzard conditions also occurred in Gove County. Snowfall amounts ranged from 10 to almost 20 inches. A federal disaster was declared by President Donald J. Trump.
Blizzard, Logan
- When
- April 30, 6:00 AM CST to 8:00 PM CST
- Where
- Logan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Blizzard conditions were reported in the Oakley area, with whiteout conditions reported outside of town. The very strong winds and heavy, wet snow caused power outages in the county including Oakley. In Oakley tree branches from two to nine inches in diameter, and one eight inch diameter tree, were blown down from the weight of the snow and the strong winds. Snowfall reports ranged from 26 inches 6 E of Wallace to 14 inches near the Gove County line. A federal disaster was declared by President Donald J. Trump.
Blizzard, Wichita
- When
- April 30, 6:00 AM CST to 6:30 PM CST
- Where
- Wichita forecast zone
- Reported by
- Public
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Blizzard conditions were reported 11 N of Leoti along with no power since 3 AM CST. Between 20 and 30 inches of snowfall occurred across the county. A federal disaster was declared by President Donald J. Trump.
Blizzard, Sheridan
- When
- April 30, 6:00 AM CST to 11:30 AM CST
- Where
- Sheridan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Visibility down to a block and a half in Selden and less than a quarter mile in Angelus. Many vehicles slid off or stuck on highway 24 due to drivers trying to circumvent the closed interstate. Poles/power lines down in Hoxie and 7 W of town. Power lines also down across CR 7 west of Hoxie. Repair crews were out during the blizzard trying to restore power. Power lines were also down across Highway 23, five to six miles south of Hoxie. During the peak of the storm 150-170 residents had to shelter in place in Hoxie due to no heat. Snowfall amounts ranged from 10 to around 20 inches across most of the county. A federal disaster was declared by President Donald J. Trump.
Blizzard, Wallace
- When
- April 30, 5:30 AM MST to 2:30 PM MST
- Where
- Wallace forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Near zero visibility reported across the county. The entire county was without power. Some had receive power the day after the storm, but many were still in the dark. Many wrecks, slide-offs, and rescues were reported. Snowfall totals ranged from 8 to 28 inches, with the highest snow amount in Wallace. A federal disaster was declared by President Donald J. Trump.
Blizzard, Greeley
- When
- April 30, 5:30 AM MST to 4:00 PM MST
- Where
- Greeley forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Visibility of a block was reported in Horace. All highways were closed across the county due to poor driving conditions. KDOT is waiting to clear the roads until conditions improve, and has contacted the National Guard to help. Motorists were rescued from seven vehicles stranded near Tribune. Most of the county is without power. Snowfall amounts close to 30 inches were reported. A federal disaster was declared by President Donald J. Trump.
Blizzard, Norton
- When
- April 30, 7:30 AM CST to 11:59 PM CST
- Where
- Norton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
Visibility less than a quarter mile in Norton. Power outages and very strong winds reported in Norton as well. A federal disaster was declared by President Donald J. Trump.
Blizzard, Decatur
- When
- April 30, 8:00 AM CST to 11:30 PM CST
- Where
- Decatur forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Blizzard conditions were reported in Oberlin. Many power outages were reported across the county due to poles and/or lines blown down. There were no accidents but many cars were off the road or abandoned. Up to 20 inches of snowfall occurred across the county, with two measured reports of 13-14 inches. One over the northeast part of the county and one over the south. A federal disaster was declared by President Donald J. Trump.
Blizzard, Rawlins
- When
- April 30, 9:30 AM CST to 8:45 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Atleast three inches of snow per hour were occurring near Herndon. Near zero visibility was reported near Herndon and near Atwood. Cedar trees 50 ft. tall 7 NW of Atwood had lost almost all of their branches, with diameters of the limbs ranging from 6-8 inches. A dead tree standing for 67 years with a diameter of four and a half feet fell over. Power is out for many across the county, with some still without power the day after the storm. Four people were rescued from stranded cars, 40 people had to shelter in place in Atwood. Fifteen inches of snow was reported 8 SSE of Atwood, with potentially a few more inches toward the southeast part of the county. Snowfall amounts declined to the northwest, with almost no snow reported over the far northwest corner of the county. A federal disaster was declared by President Donald J. Trump.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Arkansas, April 28 to 30, 20175 deaths · $133,000 · EF1 · 28 events
- Flash Flooding and Flooding in Missouri, April 28 to 30, 20172 deaths · $116 million · 1.75 in hail · 117 events
- Tornadoes and Flash Flooding in Oklahoma, April 28 to 29, 20171 death · $955,000 · EF2 · 50 events
- Rip Current in Florida, April 28, 20171 death · 2 injured · 1 event
- Flash Flooding and Flooding in Indiana, April 28 to 30, 2017$4.0 million · 14 events
- Tornado and Flash Flooding in Kentucky, April 28 to 30, 2017$350,000 · EF1 · 35 events
- Flash Flooding and Flooding in Illinois, April 28 to 29, 2017$260,000 · 0.75 in hail · 10 events
- Hail and Damaging Winds in Illinois, April 28, 2017$190,000 · 70 kt wind · 3 events
- Flash Flooding and Flooding in Indiana, April 28 to 29, 2017$130,000 · 2 in hail · 7 events
- Hail and Damaging Winds in Indiana, April 28, 2017$63,000 · 1.75 in hail · 9 events
- Winter Storm in Colorado, April 28 to 30, 201719 events
- Hail and Damaging Winds in Kentucky, April 28 to 29, 2017$18,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693191, 693187, 693190, 692648, 692826, 692631, 692636, 692632, 692647, 692645, 692638, 692641, 692644, 692633, 692634, 692646, 692642, 692635.